Georgia, 2024

Damaging Winds in Georgia, February 4, 2024

February 4, 2024 · NWS JAX · 2 events in 1 county or zone

A storm system traversing the southeastern states lifted a warm front northward across northeast Florida and portions of southeast Georgia during the late afternoon hours. Supercell thunderstorms developed in the vicinity of this lifting warm front and several storms produced large hail with shallow rotation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A storm system traversing the southeastern states lifted a warm front northward across northeast Florida and portions of southeast Georgia during the late afternoon hours. Supercell thunderstorms developed in the vicinity of this lifting warm front and several storms produced large hail with shallow rotation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Feb 4, 1:34 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Feb 4, 1:34 PM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
134 PM EST Sun Feb 4 2024

...New AVIATION...

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

.AVIATION...
(18Z TAFS)
Issued at 135 PM EST Sun Feb 4 2024

Heavy showers will impact the SSI terminal through around 21Z,
with IFR conditions expected to prevail during this time frame.
Showers are exiting the northeast FL terminals early this
afternoon, with periods of MVFR ceilings possible through around
20Z. Showers and thunderstorms are then expected to blossom along
the Interstate 75 corridor towards 19Z, with this low-topped
convection potentially strengthening and organizing into a broken
squall line as it progresses northeastward towards the regional
terminals during the late afternoon and early evening hours.
Thunderstorms could begin approaching the GNV terminal towards 20Z
and then the Duval County terminals and SGJ after 21Z. We included
TEMPO groups through around or just after 00Z at these terminals
for brief wind gusts up to 35 knots and IFR visibilities during
heavier downpours. A brief lull in heavier showers will likely
occur at SSI after 21Z, with prevailing MVFR ceilings expected
until the next round of convection arrives towards sunset.
Convection should then exit the SSI terminal towards 02Z, with
lingering showers and MVFR ceilings possible through around 06Z.

Periods of MVFR ceilings will be possible at the northeast FL
terminals through around 04Z, and then low stratus and fog are
expected to overspread the regional terminals from around 07Z
through 14Z Monday. IFR conditions are likely to prevail at the
regional terminals during the predawn and early morning hours on
Monday, with improvements expected towards 15Z. Gusty
southeasterly surface winds sustained at 15-20 knots, except
easterly at SSI, will shift to southerly while gradually weakening
back to around 10 knots early this evening, following the
conclusion of convection. Surface winds will then veer to
southwesterly late this evening and then westerly overnight, with
surface speeds falling to around 5 knots or less. Northerly
surface winds will then increase to 5-10 knots following the
dissipation of fog and low stratus towards 15Z on Monday.

&&

.UPDATE...
Issued at 1239 PM EST Sun Feb 4 2024

Early afternoon surface analysis depicts strengthening low
pressure (996 millibars) approaching Apalachicola along the FL
panhandle coast. A warm front extends southeastward from this low
pressure center, with this boundary moving onshore along the FL
West Coast early this afternoon. A frontal occlusion extends
northwestward from the surface low across the lower Mississippi
Valley. Meanwhile, weakening high pressure (1018 millibars) was
centered over Chesapeake Bay. Aloft...a highly amplified weather
pattern continues, with troughing extending across the lower
Mississippi Valley and the southern Plains states taking on an
increasingly negative tilt, with this storm system essentially
being blocked by stout ridging that extends from Hudson Bay, CA
southeastward across the Great Lakes and Ohio Valley. Shortwave
troughs were located to the southeast of the mean trough position,
with one of these features moving onshore along the FL panhandle
early this afternoon. A band of moderate to heavy showers
continues to pull northward along the I-10 corridor into southeast
GA early this afternoon, with a dry slot located to the southeast
of the aforementioned shortwave trough resulting in decreasing
shower coverage and breaks of sunshine along the I-75 corridor in
the Suwannee Valley and north central FL. Veering low level winds
just ahead of this storm system's approaching warm front have
boosted early afternoon temperatures and dewpoints into the 60s
for much of northeast and north central FL, while temperatures and
dewpoints remain stuck in the 50s throughout southeast GA as of
17Z.

Short-term, high resolution guidance continues to indicate that
strengthening low pressure will move northward across the FL
panhandle this afternoon and then will decelerate along the
Chattahoochee River this evening. This storm system's warm front
will lift northward towards the I-10 corridor this evening. The
aforementioned dry slot will overspread locations along and south
of I-10 by the mid-afternoon hours, allowing for peaks of sunshine
and a destabilizing atmosphere across north central FL, the
Suwannee Valley, and most of northeast FL this afternoon, where
temperatures and dewpoints will climb to the 65-70 range.
Steepening lapse rates due to cold temperatures aloft will
overspread locations along and south of the I-10 corridor, and
model soundings indicate that MUCAPE values of 500-1,000 j/kg will
bulge from the I-75 corridor towards I-95 late today. The only
variable in question remains deeper moisture beneath the dry
slot, which may limit coverage of low-topped convection that
attempts to organize into a broken squall line during the mid to
late afternoon hours. The highly sheared and increasingly unstable
environment should allow for at least scattered thunderstorms to
develop during the mid-afternoon hours along the I-75 corridor,
with this activity racing north-northeastward towards the U.S.
Highway 301 and then I-95 corridors through around sunset.

Stronger storms this afternoon will be capable of producing hail,
downburst winds of 40-60 mph, and briefly heavy downpours.
Although wind shear will become mostly unidirectional in nature by
late afternoon, an isolated tornado or two cannot be ruled out due
to the presence of the lifting warm front and mesoscale boundary
interactions, mainly across north central and northeast FL. The
Storm Prediction Center has maintained a marginal risk for severe
thunderstorm development for most of our area (Level 1 out of 5)
through the early evening hours, with higher coverage being
limited by a lack of deep moisture due to the dry slot overtaking
our area. Low-topped convection will then quickly lift into the
more stable environment over southeast GA early this evening,
where an elevated storm or two could produce small hail and gusty
downburst winds. Highs this afternoon will range from the upper
50s for locations north of Waycross to the lower 70s across north
central FL.

Downpours and embedded convection will exit northeast FL towards
sunset and will likely lift north of the Altamaha/Ocmulgee Rivers
towards midnight. Low pressure over the Deep South will then
weaken overnight, with a loosening pressure gradient likely
allowing for low stratus and possibly patches of locally dense fog
to form during the overnight and predawn hours. Cool air advection
wrapping into this decelerating storm system will overspread our
region overnight, dropping lows into the 40s inland and lower 50s
at coastal and urban locations.

&&

.SHORT TERM...
(Monday through Tuesday night)
Issued at 324 AM EST Sun Feb 4 2024

Low pressure system over the NE Gulf early Monday morning will
shift eastward across the FL peninsula and into the Atlantic
waters by Monday afternoon. The system will begin to strengthen as
it encounters the Gulf stream waters north of the Bahamas on
Monday afternoon/evening and continues to intensify further as it
accelerates northeastward on Tuesday. Showers taper off through
the day on Monday as the low lift away. A surge of north-
northeasterly winds builds down the SE seaboard resulting in
breezy winds Monday night into Tuesday. A Wind Advisory will
likely be needed along the immediate coast where gusts between 35
- 45 mph will be possible.

Dangerous surf, beach erosion, and minor coastal flooding will be
likely with these elevated northeasterly winds. Winds begin to
decrease Tuesday night as high pressure builds in from the north.
Cold, dry airmass filters in on Tuesday dropping lows Tuesday
night into the mid 30s across inland SE GA and Suwannee Valley.

&&

.LONG TERM...
(Wednesday through Saturday)
Issued at 324 AM EST Sun Feb 4 2024

Surface high pressure builds across the eastern seaboard for mid-
week and shifts into the western Atlantic by Friday. Dry weather
continues through the end of the week. Flow shifts to south-
southwesterly ahead of a cold front moving through the SE US this
weekend. Below normal temperatures on Wednesday will warm into the
70s area-wide by Friday. Lows Wednesday night are expected to drop
again into the mid 30s across inland SE GA where winds may calm
enough for patchy frost formation.

&&

.MARINE...
Issued at 1239 PM EST Sun Feb 4 2024

Strengthening low pressure located south of Mobile Bay will lift
northward towards the FL panhandle this afternoon, pushing a warm
front northward from the FL peninsula towards the northeast FL
waters this evening. Small Craft Advisories have been extended to
the near shore waters adjacent to northeast FL, due to elevated
seas of 5-8 feet and sustained wind speeds around 20 knots.
Showers and a few embedded thunderstorms will continue to
lift northward, followed by a round of strong to isolated severe
thunderstorms across the northeast Florida waters late this
afternoon through around sunset. Stronger storms could produce
damaging wind gusts, hail, and waterspouts through the early
evening hours. Winds will shift to westerly overnight and will
subside, allowing for winds and seas to fall below Small Craft
Advisory levels by early Monday morning.

This storm system will linger over the southeastern states early
this week, with another low pressure center developing near the
northwestern Bahamas on Monday afternoon and evening. This
feature will result in an abrupt surge of northerly winds on
Monday afternoon and evening that will overspread our waters from
north to south. Gale conditions are expected throughout our local
waters from Monday evening through early Tuesday evening. Periods
of showers and a few embedded thunderstorms will continue from
Monday afternoon through Tuesday morning. Seas will peak in the
10-15 foot range offshore on Tuesday and Tuesday night, with seas
near shore peaking in the 7-12 foot range. Low pressure will then
accelerate northeastward towards Bermuda while strengthening on
Tuesday night and Wednesday, allowing high pressure to build along
the U.S. eastern seaboard in the wake of this storm system. Winds
and seas will gradually subside on Wednesday night and Thursday.

Rip Currents: Strong onshore winds and building seas will result
in a high risk of deadly rip currents at all area beaches

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  47  56  40  59 /  80  30  20   0
SSI  52  57  44  58 /  70  40  40   0
JAX  49  61  45  59 /  40  40  50   0
SGJ  53  61  49  59 /  20  50  60  10
GNV  49  65  46  64 /  20  30  30   0
OCF  51  67  47  63 /  30  50  20   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Thursday evening for FLZ124-125-
     133-138.

GA...High Rip Current Risk through Thursday evening for GAZ154-166.

AM...Small Craft Advisory until 7 AM EST Monday for AMZ450-470.

     Gale Watch from Monday evening through Tuesday evening for
     AMZ450-452-470-472.

     Small Craft Advisory until 1 AM EST Monday for AMZ452-454-472-
     474.

     Gale Watch from late Monday night through late Tuesday night for
     AMZ454-474.

&&

In the hours before

Local storm report, Feb 4, 3:15 PM EST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
315 PM EST Sun Feb 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     Hail             2 SSW University of Flo 29.61N 82.37W
02/04/2024  E0.75 inch       Alachua            FL   Public

            Report from mPING: Dime (0.75 in.).

&&

AC
Special weather statement, Feb 4, 3:20 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
320 PM EST Sun Feb 4 2024

GAZ162-163-042045-
Clinch GA-Echols GA-
320 PM EST Sun Feb 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ECHOLS AND
NORTHWESTERN CLINCH COUNTIES THROUGH 345 PM EST...

At 320 PM EST, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 8 miles south of Du Pont, or 13
miles southwest of Homerville, moving north at 35 mph.

HAZARD...Landspouts and wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Du Pont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3117 8283 3083 8276 3079 8288 3093 8297
      3116 8297
TIME...MOT...LOC 2020Z 163DEG 30KT 3087 8285

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SHASHY
Local storm report, Feb 4, 3:20 PM EST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
320 PM EST Sun Feb 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Hail             4 S Glen Saint Mary     30.22N 82.16W
02/04/2024  E1.00 inch       Baker              FL   Cocorahs

            1 inch hail reported with passing storm.

&&

AC
Special weather statement, Feb 4, 3:33 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
333 PM EST Sun Feb 4 2024

FLZ033-132-232-325-425-042100-
Eastern Clay FL-Western Clay FL-Western Duval FL-
South Central Duval FL-Inland St. Johns FL-
333 PM EST Sun Feb 4 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN ST. JOHNS...NORTHERN
CLAY AND SOUTHWESTERN DUVAL COUNTIES THROUGH 400 PM EST...

At 333 PM EST, Doppler radar was tracking a strong thunderstorm over
Middleburg, moving northeast at 25 mph.

HAZARD...Wind gusts around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Orange Park, Mandarin, Middleburg, Cecil Field, Fleming Island,
Doctors Inlet, Lakeside, Oakleaf Plantation, Bellair-Meadowbrook
Terrace, and Asbury Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2994 8190 3002 8202 3032 8184 3015 8159
TIME...MOT...LOC 2033Z 218DEG 22KT 3002 8192

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

23
Local storm report, Feb 4, 3:44 PM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
344 PM EST Sun Feb 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Hail             2 NNE Middleburg        30.08N 81.89W
02/04/2024  E0.25 inch       Clay               FL   NWS Employee

            Estimated pea size hail.

&&

PK
Local storm report, Feb 4, 3:46 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
346 PM EST Sun Feb 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     Hail             2 WSW Middleburg        30.04N 81.93W
02/04/2024  E0.25 inch       Clay               FL   Emergency Mngr

            Pea sized hail reports along Barley St,
            Alligator Blvd in Middleburg Fl.

&&

AC

The radar

The Moody AFB radar (KVAX), 33 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinch

When
February 4, 3:47 PM EST
Where
Clinch County, 3.65 mi SSE of Midway
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.930, -82.660

Trees and power lines were blown down along Bethel Church Road.

Thunderstorm Wind, Clinch

When
February 4, 3:53 PM EST
Where
Clinch County, 2.39 mi SSE of Midway
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.950, -82.660

The former county Emergency Manager reported wind damage along 447 Salt Road in Homerville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1150865, 1150866.